Alert archive / Illinois / Gale Watches in 2021
Gale Watch 2, NWS Chicago, IL
NWS Chicago, IL issued this gale watch at Feb 3, 2021, 6:27 AM CST. It took effect at Feb 4, 2021, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 3, 2021, 6:27 AM CST (12:27 UTC)
- In effect from
- Feb 4, 2021, 12:00 PM CST
- Expired
- Feb 3, 2021, 3:04 PM CST
- In force
- Issued by
- NWS Chicago, IL
The text
As transmitted.
179 WHUS73 KLOT 031227 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 627 AM CST Wed Feb 3 2021 LMZ740>745-032030- /O.NEW.KLOT.SC.Y.0012.210204T0900Z-210204T1800Z/ /O.NEW.KLOT.GL.A.0002.210204T1800Z-210205T2100Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 627 AM CST Wed Feb 3 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO NOON CST THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... * WHAT...For the Small Craft Advisory, south winds to 30 kt. For the Gale Watch, southerly gales to 35 kt to westerly gales to 40 kt Thursday evening, and waves to 8 ft and to occasionally 10 ft possible. * WHERE...Portions of Lake Michigan. * WHEN...For the Small Craft Advisory, from 3 AM to noon CST Thursday. For the Gale Watch, from Thursday afternoon through Friday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Heavy freezing spray is also likely Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
2 follow-up statements
329 WHUS73 KLOT 031548 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 948 AM CST Wed Feb 3 2021 LMZ740>745-040000- /O.CON.KLOT.SC.Y.0012.210204T0900Z-210204T1800Z/ /O.CON.KLOT.GL.A.0002.210204T1800Z-210205T2100Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 948 AM CST Wed Feb 3 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... * WHAT...For the Small Craft Advisory, south winds to 30 kt. For the Gale Watch, southerly gales to 35 kt to westerly gales to 40 kt Thursday evening, and waves to 8 ft and to occasionally 10 ft possible. * WHERE...Portions of Lake Michigan. * WHEN...For the Small Craft Advisory, from 3 AM to noon CST Thursday. For the Gale Watch, from Thursday afternoon through Friday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Heavy freezing spray is also likely Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ Carlaw
737 WHUS73 KLOT 032104 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 304 PM CST Wed Feb 3 2021 LMZ743>745-040515- /O.EXT.KLOT.SC.Y.0012.210204T0900Z-210205T0000Z/ /O.UPG.KLOT.GL.A.0002.210204T1800Z-210205T2100Z/ /O.NEW.KLOT.GL.W.0005.210205T0000Z-210205T2100Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 304 PM CST Wed Feb 3 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY... ...GALE WARNING IN EFFECT FROM 6 PM THURSDAY TO 3 PM CST FRIDAY... * WHAT...For the Gale Warning, west winds 15 to 25 kt with gusts up to 35 kt and waves 7 to 10 ft expected. For the Small Craft Advisory, south winds 10 to 20 kt with gusts up to 30 kt expected. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...For the Gale Warning, from 6 PM Thursday to 3 PM CST Friday. For the Small Craft Advisory, from 3 AM to 6 PM CST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ740>742-040515- /O.EXT.KLOT.SC.Y.0012.210204T0900Z-210205T0000Z/ /O.UPG.KLOT.GL.A.0002.210204T1800Z-210205T2100Z/ /O.NEW.KLOT.GL.W.0005.210205T0000Z-210205T2100Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 304 PM CST Wed Feb 3 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY... ...GALE WARNING IN EFFECT FROM 6 PM THURSDAY TO 3 PM CST FRIDAY... * WHAT...For the Gale Warning, west winds 15 to 25 kt with gusts up to 35 kt and waves 4 to 6 ft expected. For the Small Craft Advisory, south winds 15 to 25 kt and waves 5 to 8 ft expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...For the Gale Warning, from 6 PM Thursday to 3 PM CST Friday. For the Small Craft Advisory, from 3 AM to 6 PM CST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this gale watch went out at Feb 3, 6:26 AM CST, 1 minute earlier.
Area forecast discussion, Feb 3, 6:26 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
626 AM CST Wed Feb 3 2021
.SHORT TERM...
330 AM CST
Through Friday Night...
Today-Tonight Forecast:
The main focus is on patchy freezing fog trends this morning.
Nighttime microphysics RGB shows patches of fog well across
portions of northern and central Illinois. Greater concern for
higher cover of dense freezing fog is for mainly Lee and Ogle, and
west/northwest of Rockford of Winnebago County. Also of interest,
seeing streaks of stratus and possible fog near the Kankakee River
Valley. This is likely from cooling pond influence and light
northwest winds over them, causing another spot of locally
concentrated freezing fog. KIKK actually had a recent ob with snow
in it, so there could even be deposition or at times very small
flake light snow in this area. Have already issued a SPS for the
patchy dense freezing fog in effect through 8 AM and will be
monitoring for possible Dense Fog Advisory issuance in north
central/northwest Illinois.
With warm advection aloft today sharpening the inversion above the
expansive snow cover, it should take some time for the patches of
fog to fully erode, probably not until late morning. Limited
mixing heights for the same reason (sharp inversion and snow
cover) will also prevent from milder highs being realized. Have
forecast highs ranging from the upper 20s to lower 30s. If non fog
related cloud cover (and aside from lake effect clouds into NW IN)
is slower to arrive this evening, temperatures could drop fairly
quickly in outlying areas after sunset. Otherwise, gradually
increasing south-southeasterly winds induced by departure of
surface high pressure off to our east and increasing clouds will
lead to temperatures gradually rising overnight.
Castro
*Bottom Line Up Front*
A full AFD will be issued prior to daybreak, but a few main points
we wanted to push out now. The active winter pattern continues and
only strengthens going forward. For the next wintry weather event,
concerns have increased for a combination of moderate to heavy
snow with blowing snow in north central Illinois, particularly
toward the Rockford metro late Thursday afternoon through Thursday
evening. Given the strength of winds and cold advection through
the night Thursday night and into Friday morning, the potential
for blowing snow greatly reducing visibility is increasing. If
conditions can line up right, there could be temporary near whiteout
conditions in open locations too. Layering these impacts
together, the collaborative thought was that a Winter Storm Watch
would be prudent for a portion of north central Illinois.
In general for this event Thursday, the highlights are:
- Light mix of precipitation moving in Thursday morning into
early afternoon that probably will include some freezing rain,
though where it occurs may be brief, but may be headed for a
Winter Weather Advisory for that period.
- This system center that will be maturing over the area and
guidance agrees on that, though the specific track still has
some variances that will dictate the most persistent snow line
vs less snow. Nonetheless, the majority of solutions and
conceptual model would favor snow as the dominant precipitation
type in the afternoon for many locations along north of I-88 if
not along/north of I-80.
- Developing system deformation and wraparound moisture will
support increasing snowfall rates in at least the northwestern
CWA late Thursday afternoon into early to mid evening with high
confidence. How far southeast that extends though is of lower
confidence, including into parts of the Chicago metro. Before
the snow tapers to flurries Thursday evening, we have 3 to 5
inches forecast along and north of I-88. Amounts taper toward
the south and toward downtown Chicago. The gradient toward I-80
in snow amounts could be quite sharp, dropping to less than an
inch near or not far south of there.
- Blowing snow is always a challenge to predict but this is a
setup where we have a deep snow pack that is not glaciated, had
a few days for the water to work its way down out of the topmost
snow, and we will be receiving fresh snow. The winds look to be
gusting 35-40 mph during Thursday night with high confidence and
maybe even some gusts to 45 mph. This should create issues with
blowing snow. How bad...such as if to Warning criteria
(including even possibly temporary Blizzard conditions)...is
quite difficult to say. Again though, a Watch felt the prudent
call.
- This will very likely need a headline further east including
into if not parts of the Chicago metro, and that's probably a
Winter Weather Advisory, for a combination of snow of 1-4 inches
and blowing snow.
MTF
&&
.LONG TERM...
330 AM CST
Saturday through Tuesday...
The coldest air mass of the season remains on track to arrive this
weekend and continue into or through next work week. However,
confidence has decreased a bit on the magnitude of the cold and
lowest wind chills for the first few days of the long term. This
is due to increasing potential for a few rounds of fluffy snow in
an active polar jet driven pattern.
High amplitude ridging spiking to north of Alaska will dislodge a
lobe of the tropospheric polar vortex, which will settle in over
or just north of the northern Great Lakes until at least mid next
week. This is due to reinvigorated blocking southwest of Greenland
(strong -NAO). The first disturbance of note for light to moderate
snow accumulation potential has had a consistent signal among
guidance (including ensemble) consensus of arriving Saturday
afternoon and scooting out Saturday evening. This will be followed
by a surge of cold advection into early Sunday to a bit lower
magnitude than previous forecasts, but likely still enough for
solidly below zero lows early Sunday, which with moderate
northwest winds could yield a need for a Wind Chill Advisory for
portions of the area.
How cold it gets Sunday into Monday will be a product of whether
a polar thermal gradient gets hung up in more zonal fashion, as
non-GFS guidance has backed off on the Sunday night-Monday
timeframe for the core of the cold air. A delay of the cold air
arrival could pave the way for additional accumulating snow
chances both Sunday and Monday. Either way you slice it, the whole
period will average significantly below normal, but it's becoming
possible that the coldest air mass gets delayed toward more next
week. Any clearing skies over deep snow pack could enable lows to
get out of hand, but in the active flow pattern that could easily
breed snow chances seen on many ensemble members, associated
clouds lower confidence on the lowest temps and wind chills. Would
expect wind chill headline potential for part of the period
extending to beyond day 7 as signs point toward a strong >1040 mb
Arctic High pressure settling over the region by then.
Castro
&&
.AVIATION...
For the 12Z TAFs...
The concerns include
* Light fog/BR at DPA and possible at RFD this morning
* Increasing south-southeast winds tonight becoming gusty Thursday
morning with LLWS also possible
* Snow potential on Thursday, possibly starting as snow/rain mix
as early as late AM at ORD/MDW, but higher confidence in PM start
Quiet conditions are in store today, with the exception of pockets
of fog this morning, especially south and west of RFD where dense
fog is occurring. It's possible the dense fog tries to expand
into RFD, but confidence is low, with temporary IFR VSBY mention.
DPA is observing lower MVFR VSBY, which could drop down to around
2SM at times. Light winds this morning will becoming southerly
this afternoon at less than 10 kt.
South-southeasterly winds will increase tonight and further
increase on Thursday morning in advance of our next weather
system, with gusts up to 20-25 during the morning. Low level wind
shear mention may be needed on Thursday morning as well. Winter
weather impacts are expected with accumulating wet snow, but
mainly Thursday afternoon at the Chicago terminals. To account for
possible earlier onset of the precipitation, have a PROB30 for
SNRA in the ORD and MDW TAFs. Later full sets of TAFs today will
further address the winter weather impacts on Thursday afternoon
and evening.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory...ILZ008-ILZ010 until 10 AM Wednesday.
Winter Storm Watch...ILZ003-ILZ004-ILZ008-ILZ010...3 PM Thursday
to noon Friday.
IN...None.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...noon
Thursday to 3 PM Friday.
Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...3 AM Thursday to noon Thursday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Feb 3, 3:44 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 344 AM CST Wed Feb 3 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-040945- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 344 AM CST Wed Feb 3 2021 /444 AM EST Wed Feb 3 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Fog Risk this morning. DISCUSSION... Patches to areas of dense freezing fog this morning will create some slick spots on area roads. This is most favored in outlying area of northern Illinois. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Elevated Snow and Blowing Snow Risk. Elevated Non Thunderstorm Wind Risk, mainly at night. Limited Ice Accumulation Risk. Limited Excessive Cold Risk at night. Friday... Elevated Blowing Snow Risk. Limited Excessive Cold Risk. Limited Non Thunderstorm Wind Risk. Saturday through Monday... Elevated Excessive Cold Risk. Tuesday... Limited Excessive Cold Risk. DISCUSSION: A strong storm system will bring the potential for some wintry mix Thursday morning into early afternoon, and then the likelihood of accumulating snow and blowing snow into Thursday afternoon and evening. The threat is greatest along and north of Interstate 80, especially in north central Illinois. This system will send a strong cold front across the area late Thursday afternoon into evening that will result in winds gusting to 40 mph, maybe slightly higher, and in tandem with some snow falling and the snow cover result in areas of blowing snow. Significantly reduced visibility could occur, and the blowing snow may continue through Friday morning. Also, plunging temperatures will likely result in flash freeze conditions on some area roadways. A bitterly cold air mass will arrive over the weekend, possibly with snow and travel impacts leading its arrival Saturday into Saturday night. Well below zero lows and dangerously cold minimum wind chills of 15 to 25 below zero and locally colder are quite possible, especially Sunday through Monday morning. Wind chill values will likely remain below zero for several days in many areas. Additional rounds of fluffy snow are also possible for portions of the area on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-040945- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 344 AM CST Wed Feb 3 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday and Friday... Gale force winds and very hazardous waves are likely. Significant Freezing Spray Risk. Saturday and Sunday... Significant Freezing Spray Risk. Tuesday... Limited Freezing Spray Risk. MTF/Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Special weather statement, Feb 3, 3:11 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 311 AM CST Wed Feb 3 2021 ILZ003>005-008-010>012-019>021-023-032-033-039-106>108-031400- Winnebago-Boone-McHenry-Ogle-Lee-De Kalb-Kane-La Salle-Kendall- Grundy-Kankakee-Livingston-Iroquois-Ford-Northern Will- Southern Will-Eastern Will- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, and Beecher 311 AM CST Wed Feb 3 2021 ...Patchy Dense Freezing Fog This Morning... Motorists should expect to encounter patchy dense freezing fog through mid morning. The freezing fog and cold temperatures could result in slick road conditions. When driving, be alert for rapid changes in visibility and slick spots on roads. Reduce speed, increase following distance, and use low beams in dense fog. Castro
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 3:03 AM CST | Winter Storm Watch | LOT | Boone, Lee, Ogle, Winnebago | 11 hr |
| Feb 3, 5:47 AM CST | Dense Fog Advisory | LOT | Boone, DeKalb, Grundy, Kankakee, LaSalle, Lee and 4 more | 5 hr |
| Feb 3, 6:27 AM CST | Small Craft Advisory | LOT | 36 hr | |
| Feb 3, 2:29 PM CST | Winter Storm Warning | LOT | Boone, Lee, Ogle, Winnebago | 36 hr |
| Feb 3, 2:29 PM CST | Winter Weather Advisory | LOT | Boone, Cook, DeKalb, DuPage, Grundy, Kane and 10 more | 46 hr |
| Feb 3, 3:04 PM CST | Gale Warning | LOT | 51 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.